New York, 2022Damaging Wind in New York, July 28, 2022
July 28, 2022 · NWS BTV · 1 event in 1 county or zone
A weak surface low and boundary moved across a marginally unstable air mass across Ontario and New York during the afternoon of July 28th. Several thunderstorms developed across Ontario and then moved into New York and continued to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low and boundary moved across a marginally unstable air mass across Ontario and New York during the afternoon of July 28th. Several thunderstorms developed across Ontario and then moved into New York and continued to develop. Many of these storms contained heavy rain and lightning with one isolated storm that produced marginal wind damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 12:47 PM EST, 18 minutes earlier.
Area forecast discussion, Jul 28, 12:47 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
147 PM EDT Thu Jul 28 2022
.SYNOPSIS...
Strong to severe thunderstorms are likely this afternoon across the
North Country and will begin exiting the region to the east by 8 PM.
Some storms may produce damaging winds and large hail. Please be
ready to react to any severe thunderstorm warnings. Quieter weather
is expected for Friday and will continue through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 147 PM EDT Thursday...A line of thunderstorms has begun to
develop west of the St. Lawrence River as of 1 PM with wind gusts in
the 45-50 mph range already being observed from mesonet stations in
the vicinity of Lake Ontario. Convection thus far has been enhanced
not only be a pre- frontal trough but also a weak MCV that has been
visible off KTYX and Canadian radars through the morning and early
afternoon hours. This extra forcing is just what storms needed to
begin to fire with a more robust lines currently present than any
CAM had through the morning hours. The HRRR and RAP are catching up
to what's going on but are still off a little bit. Nevertheless, the
idea that SBCAPE values up to 2000 J/kg remains likely given the
later onset of storm activity, especially across Vermont where
storms aren't expected until 4 PM or later.
The 500 mb shear that we have been waiting on is just about to cross
the St. Lawrence and should catch up to the current line of showers
and thunderstorms just entering northern New York between 2 PM and 3
PM. This should allow for storms to begin transitioning from strong
to severe with the addition of 0-6 km shear. The main convective
mode today will be winds given the linear coverage of thunderstorm
activity and unidirectional shear profiles with hail being much less
likely given freezing levels near 13kft and wet bulb zeroes near
12kft. Tornado probabilities remain very low today given LCL values
should be over 5000 feet so even if we have an increase in 0-1 km
helicity, there likely won't be anything within that layer.
The general thinking for timing this afternoon will see these storms
move into the Adirondack around 3 PM, Vermont around 4-5 PM, and
exiting east into New Hampshire around 8 PM. The one thing to watch
will be how the existing convective debris impacts temperatures
across Vermont as we should see thickening cloud cover ahead of the
storms due to the unidirectional shear profiles. Please keep an eye
on the sky through the remainder into the early evening and be ready
to take action should a severe storm impact your area.
The forecast for tonight and Friday is a lot less active with
clearing skies expected tonight in the wake of the afternoon
convection. Fog shouldn't be in play tonight with strong low level
flow within the boundary layer which should prevent any fog or
stratus to try and situate in our favored valleys. Mainly dry
conditions are on tap for Friday with drier air filtering in behind
a cold front. However, some weak vorticity advection near the
International Border may yield some light showers across the higher
terrain in Vermont and New York.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 147 PM EDT Thursday...Expecting a fairly nice start to the
weekend with a mix of sun and clouds and seasonal temperatures. A
weak upper shortwave will cross the area, but with little in the way
of moisture along with a strengthening warm nose aloft, don't
anticipate much more than perhaps a light mountain shower or two.
Otherwise, it'll be dry with highs in the mid 70s to lower 80s.
Saturday night will be on the cool side with lows in the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 147 PM EDT Thursday...The main story for next will be a return
to warmer conditions. The start of the week will be dry as high
pressure builds to our south. Temperatures will warm through early
week as well, with temperatures reaching into the upper 80s/low 90s
by Monday. Sunday won't be terribly humid, but moisture increases
for Monday and Tuesday with dewpoints rising into the lower/mid 60s.
A slow moving front will sag south out of Canada Tuesday into
Tuesday night, and expect we'll see scattered showers and
thunderstorms develop in response. While we won't see much in the
way of shear, though SB CAPE looks to run in the 600-1200 J/kg
range. Things turn quieter by Wednesday once the front passes by,
but after a brief dip in temperatures, we'll see a return to warmer-
than-normal conditions as we head into late week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...A broken line of showers and thunderstorms
has developed west of the St. Lawrence River and will make
steady progress eastward across the North Country through the
afternoon hours. Given an increase in areal coverage is
expected, we have included TEMPO groups to include mention of
thunderstorms at all terminals. KMSS and KSLK could see
thunderstorms as early as 18Z with chances increasing across
Vermont closer to 20Z. Brief MVFR to IFR visibilities will be
possible with the strongest thunderstorms as well as variable
gusts of 30-40 knots. We have excluded these winds for the main
package but will be watching thunderstorms closely over the next
several hours. These should exit the region around 00Z with
quieter weather through the overnight. Fog isn't expected as
boundary layer winds should preclude and low stratus from
setting up the favored locations. We should be well mixed
tomorrow afternoon with gusty winds developing at TAF sites by
15Z.
Outlook...
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Clay
Hazardous weather outlook, Jul 28, 11:07 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1207 PM EDT Thu Jul 28 2022
NYZ026>031-034-035-087-VTZ001>011-016>021-291615-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1207 PM EDT Thu Jul 28 2022
...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Thunderstorm Wind, St. Lawrence
- When
- July 28, 1:05 PM EST
- Where
- St. Lawrence County, Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -75.320
Utility lines downed by fallen branches and a few trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033478.